How can local anesthetic toxicity be prevented?

Updated: Jan 09, 2019
  • Author: Raffi Kapitanyan, MD; Chief Editor: David Vearrier, MD, MPH  more...
  • Print
Answer

The following suggestions may help avoid complications related to local anesthetic use, especially in emergency department patients:

  • Consider obtaining and documenting informed consent in individuals with a prior history of anesthetic reactions

  • Document the amount and type of anesthetic used during the procedure

  • Always obtain an adequate history and physical examination to identify risk factors and allergies

  • Do not use class IB antidysrhythmics (including phenytoin) for seizures or dysrhythmias believed to be due to cocaine toxicity

  • Consider changes in neurologic signs or symptoms as a possible manifestation of anesthetic toxicity

  • Admit patients with serious or unresolved symptoms

Know the toxic dose of the local anesthetic being used. Use the lowest concentration and volume of local anesthetic that still produces good results. Add epinephrine at a ratio of 1:200,000 to slow vascular uptake through vasoconstriction.

Describe the early symptoms of local anesthetic overdose to patients and instruct them to inform the physician if they experience any of these effects. Be sure that patients understand the effects of local anesthetics and that they should tell the physician if symptoms occur.

A careful injection method may help prevent toxic reactions. Perform high-volume (>5 mL) injections slowly, in 3-mL increments. Stop to aspirate and observe for blood in the syringe after every 3 mL injected. Injecting local anesthetic in this manner reduces the chances of a large-volume intravascular injection.

Maintain verbal contact with the patient during the procedure. This helps detect subtle symptoms, such as dysarthria, as well as more severe ones, such as changes in mental status.

Because benzodiazepines raise the threshold for CNS symptoms but not for cardiovascular symptoms, heavy benzodiazepine premedication is likely to result in a patient progressing directly to cardiovascular toxicity without showing preliminary signs of CNS toxicity.

For more information, see Infiltrative Administration of Local Anesthetic Agents.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!